Pancreatitis, while rare, is a possible side effect of taking statin drugs. - GreenMedInfo Summary
Statins and pancreatitis: a systematic review of observational studies and spontaneous case reports.
Drug Saf. 2006 ;29(12):1123-32. PMID: 17147459
Department of Internal Medicine, Section on General Internal Medicine, Wake Forest University Health Sciences, Winston Salem, North Carolina, USA. firstname.lastname@example.org
Many anecdotal reports have suggested that therapy with HMG-CoA reductase inhibitors ('statins') can cause acute pancreatitis. We aimed to quantify the association between statins and pancreatitis and to classify the adverse effect under the dose, time, susceptibility (DoTS) system. We searched for controlled observational studies that assessed the risk of pancreatitis in patients receiving statins. In order to identify case reports of statin-induced pancreatitis, we looked for reports published in scientific journals and manually reviewed reports within the Canadian Adverse Drug Event Monitoring System (CADRMP) database. Two observational studies were identified and the data pooled together in a meta-analysis. This yielded an odds ratio of 1.41 (95% CI 1.15, 1.74) for the risk of acute pancreatitis in patients with a past history of exposure to statins. We also identified 20 published case reports and 33 spontaneous reports from the CADRMP database. These data showed that pancreatitis can occur at both high and low doses, with 12 cases developing pancreatitis at less than the dose equivalent of simvastatin 20 mg daily. Statin-induced pancreatitis can occur at any time but seems to be very uncommon early on and more likely to occur after many months of therapy. There does not appear to be a cumulative dose effect and increasing age does not appear to be a major susceptibility factor. These finding should help clinicians to better manage and diagnose patients who are at risk of statin-induced pancreatitis.